Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 18, 2007

Hypoglycemia

Question from Conway, New Hampshire, USA:

My 16-year-old daughter was diagnosed with type 1 diabetes four years ago. She was on a pump for about two years, until recently, coming off in the spring after her first DKA admission to the hospital. She thought she would take it more seriously, check her blood sugar more often and eat better off the pump. She was off the pump the whole summer and actually lost a few pounds, but her A1c stayed around 10.4 previously being 10.8 with the first DKA admission. At the beginning of September, she again went into DKA and was hospitalized for a few days. Upon returning from the hospital, she began to have many episodes of hypoglycemia and was not aware of it. She has missed the first two weeks of school as we are up about every hour to hour an half checking her blood sugar. She has gone from about needing 80 to 100 units of insulin a day before the last hospital admission to now less then 15 units and suffering many lows with 15 units. Yesterday, the doctors decided she should go back on the pump so we could fine tune the insulin. I thought that would help, but it was been two days and she is still suffering from hypoglycemia. We are frustrated and don't know what to do anymore. We call the doctor with the lows and adjust her pump more. She is currently at 0.20 units from 9 a.m. to 9 p.m. and 0.15 units from 9 p.m. to 9 a.m. for her basal insulin. Although eating, she is not needing any bolus rates. Her highest blood sugar was 120 mg/dl [6.7 mmol/L]. She has been going down into the 30s mg/dl [1.7 to 2.1 mmol/L]. Another interesting thing to note is that she will not know she is having a low until we check it and she starts treating it. This is when the shakiness, sweating, etc. starts. It is now taking lots of snacks for her to go above 50 mg/dl [2.8 mmol/L] and we do the 15-15. So, she will have orange juice, then 15 minutes later she is the same or sometimes lower and she will have milk and graham crackers. Another 15 minutes later, she is still low and will have milk and bread with peanut butter. Typically, then she will be about 100 mg/dl [5.6 mmol/L]. We are wondering if we are ever going to get this resolved. She is a great high honor student and is also worried about missing so much school. Any ideas would be appreciated.

Answer:

It sounds like diabulimia and I would guess she is taking insulin surreptitiously. This explains the low insulin doses you think she is getting with persistent hypoglycemia. Before, she was just omitting insulin and/or overeating in dangerous combination. Now, she is taking extra insulin. Most of the time, this is caused by severe psychosocial problems, sexual or physical abuse or an eating disorder – or some combination. You should discuss this with her diabetes team urgently since they may need to hospitalize her. This is very dangerous and very risky regarding diabetic ketoacidosis, coma, dehydration, even death, if not reversed/treated.

SB